North Carolina, 2011

Hail and Damaging Winds in North Carolina, August 14, 2011

August 14, 2011 · NWS RNK · 5 events in 3 counties and zones

Thunderstorms developed along a cold front and a trough of low pressure east of the mountains in the afternoon. The storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed along a cold front and a trough of low pressure east of the mountains in the afternoon. The storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 2:32 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 14, 2:32 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SUN AUG 14 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING.
THUNDERSTORMS ARE POSSIBLE UNTIL THE FRONTAL PASSAGE...THE
STRONGER STORMS CONTAINING GUSTY WINDS. THE COLD FRONT WILL CLEAR
THE AREA LATE THIS EVENING...FOLLOWED BY PARTIAL CLEARING
OVERNIGHT. MOISTURE WILL LINGER MONDAY...AND WITH THE HEATING OF
THE DAY...WILL RESULT IN WIDELY SCATTERED SHOWERS. HIGH PRESSURE
WILL BUILD ACROSS THE AREA FROM THE NORTH BY TUESDAY...A NOTICEABLY
COOLER AND DRYER AIRMASS PREVAILING FOR THE FIRST HALF OF THE
UPCOMING WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 330 PM SUNDAY...

SEVERE THUNDERSTORM WATCH #779 IN EFFECT UNTIL 9:00PM.

MID AFTERNOON SURFACE ANALYSIS INDICATED STRONG COLD FRONT
ADVANCING ACROSS THE APPALACHIAN MOUNTAINS. AIRMASS ALONG AND EAST
OF THE FRONT HAS BECOME UNSTABLE...SB CAPES AROUND 2000 J/KG. DEEP
CONVECTION IS DEVELOPING ALONG THE EASTERN PERIMETER OF THE COLD
POOL ALOFT...THUS SUGGESTING SVR THREAT TO INCLUDE LARGE HAIL IN
ADDITION TO DAMAGING WIND GUSTS. VWP FROM UPSTREAM RADARS SUGGEST
MID LEVEL WINDS ARE ON THE ORDER OF 30 KTS...AND MIX DOWN OF THIS
HIGHER MOMENTUM AIR IS LIKELY WITH THE STRONGER STORMS. WESTERLY
DOWNSLOPE WINDS MAY BE A LIMITING FACTOR IN OVERALL COVERAGE AND
INTENSITY OF THE STORMS AS THEY PASS THROUGH THE GREENBRIER AND
NEW RIVER VALLEYS...BUT STORMS SHOULD INCREASE IN COVERAGE AS THE
FRONT MOVES EAST OF THE BLUE RIDGE...WHERE THE WIND FLOW IS MORE
SOUTHERLY AND DEWPOINTS ARE HIGHER...THUS RESULTING IN GREATER
DEEP MOIST CONVERGENCE.

MAINTAINED CHC THREAT FOR STORMS UNTIL MIDNIGHT...ALTHOUGH
CONFIDENT THAT MOST OF THE SHOWER ACTIVITY SHOULD END WITH THE
PASSAGE OF THE FRONT. DO HAVE HIGHER CONFIDENCE FOR LINGERING
SHOWERS OVER THE WV MOUNTAINS WHERE PERSISTENT LOW LEVEL MOISTURE
WILL GET TRAPPED ON THE WINDWARD SLOPES...THE NORTHWEST FLOW
PROVIDING THE NEEDED LIFT FOR SOME SCATTERED SHOWERS THERE.

DUE TO FRONTAL MIXING...DID NOT GO OVERLY COOL WITH THE TEMPS
BEHIND THE FRONT TONIGHT...THUS FAVORING THE WARMER MOS GUIDANCE.

FOR MONDAY...COLD AIR ADVECTION SHOULD RESULT IN A DOWNWARD SPIRAL
OF DEWPOINTS. EVEN THOUGH THE SFC FRONT WILL BE WELL EAST OF THE
AREA...THE UPPER TROUGH WILL STILL BE OVERHEAD. CONFIDENT THAT ANY
SUN WILL QUICKLY GIVE WAY TO BKN CUMULUS FIELD...THE WEAK
INSTABILITY...CAPES 200-500 J/KG...RESULTING IN SOME WIDELY
SCATTERED SHOWERS. FOLLOWED THE COOLER MODEL GUIDANCE FOR HIGH
TEMPERATURES MONDAY PER CAA...CLOUDS...AND SHOWERS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM SUNDAY...

COOLER TEMPERATURES ALOFT IN PROXIMITY TO UPPER TROF AXIS...WITH
UPSLOPING WINDS AND WRAP AROUND MOISTURE ACROSS THE NORTHWESTERN
MOUNTAINS WARRANTS A CONTINUED THREAT OF SCATTERED TO WIDELY
SCATTERED SHOWERS/THUNDERSHOWERS ACROSS THE NORTHWESTERN AND
NORTHEASTERN COUNTIES THROUGH MONDAY EVENING. HOWEVER...LOSS OF
THERMODYNAMIC SUPPORT WITH LOSS OF INSOLATION AND AS TROF AXIS MOVES
EAST OF AREA...AND ARRIVAL OF HIGHER PRESSURE AND DRIER AIR FROM THE
WEST SHOULD ALLOW FOR A RETURN TO DRY CONDITIONS IN ALL AREAS BY OR
SHORTLY AFTER MIDNIGHT. CLEARING SKIES AND DECOUPLING OF THE
BOUNDARY LAYER SHOULD ALLOW FOR TEMPERATURES TO FALL WELL DOWN INTO
THE 50S BY DAYBREAK TUESDAY...WHERE SOME PATCHY FOG IS POSSIBLE...TO
MAINLY UPPER 50S TO LOWER 60S ELSEWHERE.

EXPECT DRY AND SEASONALLY WARM WEATHER TUESDAY THROUGH WEDNESDAY
MORNING AS SURFACE RIDGE BUILDS EAST INTO AND NORTH OF THE
AREA...GRADUALLY MOVING OFFSHORE BY WEDNESDAY AFTERNOON. EXPECT
DAYTIME HIGHS ON BOTH DAYS TO RANGE FROM MAINLY MID 70S TO LOWER 80S
IN THE MOUNTAINS...TO MID TO UPPER 80S EAST OF THE BLUE RIDGE...WITH
LOWER TO MID 50S IN THE MOUNTAIN VALLEYS TO UPPER 50S TO LOWER 60S
ELSEWHERE ON TUESDAY NIGHT.

AS SURFACE HIGH MOVES OFFSHORE WEDNESDAY AFTERNOON...SURFACE WINDS
WILL VEER AROUND INTO AN EAST TO SOUTHEASTERLY COMPONENT. SLOW
RETURN OF MOISTURE FROM OFF THE ATLANTIC AND INCREASING UPSLOPE
COMPONENT MAY BE SUFFICIENT TO ALLOW FOR SOME ISOLATED DIURNALLY-
DRIVEN SHOWERS/THUNDERSTORMS TO DEVELOP OVER/NEAR THE HIGHER
EAST-FACING TERRAIN OF EXTREME SOUTHWESTERN VIRGINIA INTO THE
MOUNTAINS OF NORTHWESTERN NORTH CAROLINA...MAINLY SOUTHWEST OF
ROANOKE.

ANY ISOLATED THREAT SHOULD END SHORTLY AFTER SUNSET ACROSS THE
SOUTHWESTERN MOUNTAINS WITH LOSS OF DAYTIME HEATING...TO BE FOLLOWED
BY A DRY NIGHT...BUT WITH SLIGHTLY MILDER TEMPERATURES AS
MOISTURE/HIGHER DEW POINTS AND ASSOCIATED CLOUD COVER CONTINUES TO
INCREASE OVER THE AREA. WEDNESDAY NIGHT TEMPERATURES EXPECTED TO
RANGE FROM MID 50S TO AROUND 60 ALONG AND WEST OF THE BLUE
RIDGE...TO LOWER AND MID 60S ACROSS THE PIEDMONT.

MAVMOS...METMOS...AND LOCALLY DERIVED MOSMOS ALL QUITE CONSISTENT
FOR OVERNIGHT LOWS THROUGH THE PERIOD IN MOST AREAS...AND GENERALLY
ACCEPTED. CONTINUED TO FAVOR TEMPERATURES DERIVED FROM LOCAL MOSMOS
OUTPUT...WHICH HAS PROVIDED SUPERIOR NUMERIC GUIDANCE OVERALL FOR AT
LEAST THE PAST SEVERAL WEEKS...FOR DAYTIME PERIODS...WHICH MOSMOS
GENERALLY SPLITTING THE DIFFERENCE BETWEEN THE COOLER METMOS AND
WARMER MAVMOS OUTPUT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 330 PM SUNDAY...

MEAN UPPER TROFFING OVER THE NORTHEASTERN PORTION OF THE NATION WILL
PERSIST THROUGH MUCH OF THE LONG TERM PERIOD AS A SERIES OF SHORT
WAVE TROFS RACE EAST THROUGH SOUTHERN CANADA.

SLIGHTLY BACKING FLOW ALOFT...WITH VEERING FLOW IN THE LOWER LEVELS
AS WEAK SURFACE RIDGE MOVES OFFSHORE IN ADVANCE OF FIRST SHORT WAVE
WILL RESULT IN WEAK ISENTROPIC LIFT AND QG-FORCING IN 850-700
MILLIBAR LEVEL...COUPLED WITH MODEST MID LEVEL LAPSE RATES AND
APPROACH OF LEFT EXIT REGION OF UPPER JET MAXIMA SHOULD BE
SUFFICIENT TO SUPPORT WIDELY SCATTERED TO SCATTERED MAINLY
DIURNALLY-DRIVEN SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON INTO EARLY
THURSDAY NIGHT.

ALTHOUGH THERE IS A POSSIBILITY THAT FRIDAY WILL BE MAINLY DRY
BETWEEN SYSTEMS AS WEAK SURFACE HIGH PRESSURE BUILDS EAST INTO THE
REGION BEHIND THE FIRST WAVE...MODELS HAVE BEEN A BIT AGGRESSIVE
DURING THE PAST SEVERAL WEEKS IN DRIVING COOLER/DRIER AIR INTO MID
APPALACHIAN AND MID ATLANTIC REGION. IT IS MORE LIKELY THAT DECAYING
POST WAVE COOL FRONT WILL STALL OVER OR SUFFICIENTLY NEAR THE
BLACKSBURG FORECAST AREA ON FRIDAY TO WARRANT AT LEAST LOW THREAT OF
DIURNALLY-DRIVEN SHOWERS/STORMS...ESPECIALLY ACROSS SOUTHERN AND
SOUTHWESTERN SECTIONS WHICH WILL BE CLOSER TO THE HIGHER THETA-E
AIR.

ANOTHER UPSTREAM WAVE WILL APPROACH AND PASS THROUGH THE AREA NEXT
WEEKEND...MAINTAINING AN ONGOING THREAT OF PRECIPITATION...FOR MANY
OF THE SAME REASONS ASSOCIATED WITH THE FIRST SHORT WAVE AND POST
FRONTAL SETUP.

ACCURATE TIMING OF FAST MOVING SHORT WAVES AND THEIR PASSAGE STILL
SOMEWHAT IN QUESTION...BUT WILL SIGNIFICANTLY INFLUENCE EXTENT OF
CLOUD COVER AND DAILY THREAT OF PRECIPITATION...WHICH IN TURN...WILL
IMPACT DIURNAL TEMPERATURE CURVE. HOWEVER...WITH OVERALL MEAN
TROFFING PERSISTING OVER THE REGION THROUGH THE PERIOD...DAY TO DAY
TEMPERATURES LIKELY TO REMAIN WITHIN A FEW DEGREES OF SEASONAL
LEVELS THROUGH THE ENTIRE PERIOD IN MOST LOCATIONS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED
WITH A FRONTAL PASSAGE THIS EVENING. THE FRONT SHOULD MOVE THROUGH
BLF/LWB AROUND 4PM...BCB/ROA AROUND 6PM...LYH/DAN AROUND 8 PM.
AFTER THE PASSAGE OF THE FRONT WINDS WILL SHIFT TO THE NORTHWEST.
SKIES SHOULD CLEAR EAST OF THE MOUNTIANS AFTER THE FRONTAL
PASSAGE. LINGERING LOW LEVEL MOISTURE WILL RESULT IN LINGERING LOW
LEVEL CLOUDINESS IN THE MOUNTAINS.

AREAS OF MVFR AND LCL IFR CONDITIONS WILL ACCOMPANY THE SHRA/TSRA
THIS EVENING. NOT OVERLY CONFIDENT AS TO HOW LOW THE LINGERING
CLOUD BASES WILL BE IN THE MOUNTAINS. POST FRONTAL MIXING SHOULD
PREVENT WIDESPREAD FOG...BUT SOME OF THE MODELS SUGGEST CIGS MY
DROP TO IFR BY MONDAY MORNING DUE TO MOISTURE GETTING BANKED
AGAINSTS THE WINDWARD SLOPES. CONFIDENT THAT LWB/BLF WILL FALL TO AT
LEAST MVFR WITH CIGS 1-3KFT...SO WENT WITH THE HIGHER PROBABILITY
FCST.

WITH UPPER TROUGH OVERHEAD MONDAY AND SOME RESIDUAL LOW LEVEL
MSTR...SCT SHOWERS AND PERHAPS ISOLD STORMS ARE POSSIBLE AGAIN
MONDAY AFTERNOON...MAINLY MTNS. THEN MORE SIGNIFICANT DRYING TAKES
PLACES BEHIND THIS UPPER TROF FOR MONDAY NIGHT INTO TUESDAY.
DEPENDING ON RAINFALL MONDAY...WILL NEED TO WATCH FOR SOME IFR
VSBYS AT FAVORED VALLEY FOG AIRPORTS SUCH AS LWB AND
BCB...OTHERWISE SEVERAL DAYS OF VFR ON TAP UNTIL NEXT FRONT
APPROACHES THURSDAY OR FRIDAY TIME FRAME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 14, 1:20 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SUN AUG 14 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
220 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM THIS EVENING. THE MAIN
THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 14, 1:47 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN AUG 14 2011

VAZ007-010-141930-
BLAND VA-TAZEWELL VA-
247 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND AND TAZEWELL COUNTIES...

AT 244 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF BURKES GARDEN TO RICHLANDS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR CEDAR BLUFF AROUND 255 PM...GRATTON AROUND
300 PM...BLUEFIELD AROUND 310 PM...TAZEWELL AROUND 315 PM AND SUITER
AROUND 330 PM.

LAT...LON 3717 8187 3725 8124 3724 8123 3703 8118
      3705 8123 3702 8129 3699 8142 3701 8144
      3699 8148 3701 8147 3701 8150 3696 8161
      3695 8169 3698 8172 3696 8178 3705 8183
      3714 8191

MC
Local storm report, Aug 14, 1:49 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             RICHLANDS               37.10N 81.80W
08/14/2011  E0.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

RSTONEFI
Local storm report, Aug 14, 2:15 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             4 E RICHLANDS           37.09N 81.73W
08/14/2011  E1.00 INCH       TAZEWELL           VA   PUBLIC

            QUARTER SIZE HAIL FELL FOR 4 MIN NEAR RICHLANDS

&&

RSTONEFI
Special weather statement, Aug 14, 2:45 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SUN AUG 14 2011

NCZ003-004-VAZ016-032-142030-
CARROLL VA-PATRICK VA-STOKES NC-SURRY NC-
345 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PATRICK...STOKES AND
SURRY COUNTIES...

AT 340 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF ARARAT TO 3 MILES SOUTHEAST OF CANA...MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR FLAT ROCK AROUND 350 PM...STUART AROUND 400
PM...WOODVILLE AROUND 405 PM...WESTFIELD AROUND 415 PM AND FRANCISCO
AROUND 420 PM.

LAT...LON 3646 8026 3647 8069 3666 8068 3667 8024

MC
Local storm report, Aug 14, 3:08 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 E RICHLANDS           37.09N 81.73W
08/14/2011  E1.00 INCH       TAZEWELL           VA   PUBLIC

            QUARTER SIZE HAIL FELL FOR 4 MIN NEAR RICHLANDS

&&

RSTONEFI

The radar

The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
August 14, 3:35 PM EST
Where
Stokes County, 2.33 mi ESE of Prestonville
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
36.460, -80.080

A tree was blown down on Ward Road.

Thunderstorm Wind, Rockingham

When
August 14, 3:58 PM EST
Where
Rockingham County, 0.72 mi WNW of Mayodan
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
36.423, -79.983

One tree was blown down on Ayersville Road near Squire Loop.

Thunderstorm Wind, Surry

When
August 14, 5:05 PM EST
Where
Surry County, 2.15 mi SSW of Pilot Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Park/Forest Service
Coordinates
36.350, -80.480

Several trees were blown down by thunderstorm winds on trails at Pilot Mountain State Park.

Hail, Stokes

When
August 14, 5:25 PM EST
Where
Stokes County, 0.56 mi W of King
Measured
1.75 in hail
Reported by
Public
Coordinates
36.280, -80.380

Thunderstorm Wind, Stokes

When
August 14, 5:30 PM EST
Where
Stokes County, 1.53 mi SW of Poplar Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Newspaper
Coordinates
36.265, -80.340

Thunderstorm winds blew down a tree on Spainhour Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342355, 342358, 342361, 342354, 342364.